Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 364, NWS Birmingham, AL

July 6, 2008Lee County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 6, 2008, 4:18 PM CDT for Lee County, Russell County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2008, 4:18 PM CDT (21:18 UTC)
Expired
Jul 6, 2008, 4:45 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lee County, AL, Russell County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:45 PM CDT, 33 minutes earlier.

Area forecast discussion, Jul 6, 3:45 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT SUN JUL 6 2008

.DISCUSSION...

UPPER TROUGH AXIS ROTATING OVER CENTRAL ALABAMA THIS AFTERNOON WITH
SIGNIFICANTLY DRIER AIR FILTERING IN ALOFT. THIS WAS DEPICTED QUITE
WELL ON THE LATEST WATER VAPOR IMAGERY.  CONVECTION EARLIER THIS
MORNING BROUGHT STUBBORN CLOUD COVER AND A WELL DEFINED OUTFLOW.
THE COMBINATION OF THE ABOVE FEATURES HAS INHIBITED WIDESPREAD
CONVECTION FROM DEVELOPING THIS AFTERNOON. GOOD LOW LEVEL LAPSE RATES
AND PLENTY OF BOUNDARY LAYER MOISTURE WILL STILL ALLOW A FEW STORMS
TO DEVELOP INTO THE EVENING HOURS...WITH THE POTENTIAL FOR A FEW TO
BECOME MARGINALLY SEVERE.

MODELS STILL HINTING THAT THE AREA WILL BE UNDER THE INFLUENCE OF
AN UPPER LEVEL RIDGE FOR MUCH OF THE PERIOD. SEVERAL PREVIOUS RUNS
TRIED TO DEVELOP INVERTED TROUGHING OVER THE NORTHERN GULF...WHICH
APPEARS TO BE A BIT LESS OF A SENSIBLE WEATHER CONCERN THIS TIME
OUT. MAIN WESTERLIES GENERALLY STAY ALONG THE US/CANADIAN BORDER
BUT DOES TAKE A DIP SOUTHWARD WED/THU TIME FRAME. MEAN LAYER
MOISTURE INCREASES OUT AHEAD OF THE SURFACE FRONT THAT ACCOMPANIES
THIS UPPER TROUGH. DO NOT THINK OUR BOUNDARY LAYER WILL SEE ANY
COOLING OR DRYING THE ENTIRE PERIOD WITH ANY SURGE FROM THE NORTH.

THEREFORE... HAVE RAIN CHANCES MUCH REDUCED MONDAY AND TUESDAY DUE
TO WARM AND DRY AIR ALOFT. ALSO WENT BELOW GUIDANCE FOR WEDNESDAY
POPS AS OVERALL ATMOSPHERE A BIT DRY. THU/FRI/SAT TIME FRAME APPEARS
TO BE THE BEST SHOT AT RAIN FOR THE EXTENDED TIME FRAME. MEAN
MOISTURE RETURNS TO 70 PERCENT PLUS. OVERALL CHARACTER OF THE
EXTENDED WILL BE TYPICAL SUMMER...HOT AND HUMID. CONVECTION WILL BE
HIGHLY DIURNALLY DEPENDENT. TOOK A MIX OF GUIDANCE FOR MORNING LOWS
WHICH WILL BE VERY CLOSE TO CLIMATOLOGY...AROUND 70. WENT JUST
ABOVE THE MEX NUMBERS FOR HIGHS MOST PERIODS...LOW TO MID 90S.

75/LINHARES

&&

.AVIATION...18Z TAF DISCUSSION.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTH
AND EAST THIS AFTERNOON...AFFECTING MGM...TOI...AND ANB. DRIER AIR
MOVING IN FROM THE NORTHEAST WILL KEEP COVERAGE TO SCATTERED ACROSS
THE NORTH. INCLUDED A CB CLOUD GROUP FOR BHM...EET...AND TCL. A
SHOWER OR THUNDERSTORM WILL BE POSSIBLE...BUT CONFIDENCE IS NOT HIGH
ENOUGH TO INCLUDE VCTS. WILL ADD TEMPOS IF NEEDED. ANY STRONGER
STORMS WILL PRODUCE GUSTY WINDS AND HEAVY RAINFALL. ACTIVITY WILL
DIMINISH WITH SUNSET...WITH BR EXPECTED DURING THE EARLY MORNING
HOURS DROPPING VIS DOWN TO MVFR CONDITIONS. CLEARING IS EXPECTED
TOMORROW.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  94  66  93  69 /  10  10  10  10  10
ANNISTON    68  92  69  94  71 /  10  10  10  20  10
BIRMINGHAM  70  94  73  94  73 /  10  10  10  10  10
TUSCALOOSA  68  95  72  95  72 /  10  10  10  10  10
CALERA      68  93  72  93  73 /  10  10  10  10  10
AUBURN      68  88  70  91  71 /  20  20  10  20  10
MONTGOMERY  69  93  71  94  73 /  20  20  10  20  10
TROY        68  90  70  92  71 /  30  30  10  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

75/75/14
Hazardous weather outlook, Jul 6, 3:55 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 PM CDT SUN JUL 6 2008

ALZ011>015-017>050-071130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
355 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF
CENTRAL ALABAMA.  THE BEST TIMING FOR THESE THUNDERSTORMS WILL BE IN
CONJUNCTION WITH DAYTIME HEATING... THROUGH 8 PM. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 55 MPH...
SMALL HAIL...AND DEADLY LIGHTING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME...BUT A FEW WARNINGS MAY BE ISSUED
BE ISSUED THROUGH EARLY THIS EVENING.

75

In the hours before

Local storm report, Jul 6, 10:25 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1025 AM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     MIDFIELD                33.45N 86.92W
07/05/2008                   JEFFERSON          AL   LAW ENFORCEMENT

            TREES REPORTED DOWN AT 1001 11TH AVENUE AND BANN STREET
            IN MIDFIELD.

&&

GGOGGINS
Special weather statement, Jul 6, 11:52 AM CDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 AM CDT SUN JUL 6 2008

ALZ046-049-061715-
BULLOCK-PIKE-
1152 AM CDT SUN JUL 6 2008

...SIGNIFICANT WEATHER ALERT FOR BULLOCK AND PIKE COUNTIES UNTIL 1215
PM CDT...

AT 1151 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR INVERNESS...OR 13 MILES SOUTH OF UNION SPRINGS...
MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SANDFIELD.
  INVERNESS.
  PEROTE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 6, 11:58 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 AM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 SE WINFIELD           33.91N 87.77W
07/05/2008  E0.88 INCH       FAYETTE            AL   BROADCAST MEDIA

            NICKEL SIZED HAIL REPORTED.

&&

GGOGGINS
Special weather statement, Jul 6, 12:03 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CDT SUN JUL 6 2008

ALZ050-061730-
BARBOUR-
1203 PM CDT SUN JUL 6 2008

...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 1230 PM CDT...

AT 1203 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HAWKINSVILLE...OR 14 MILES EAST OF MIDWAY...MOVING
SOUTHEAST AT 8 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BATESVILLE.
  LUGO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 6, 12:20 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT SUN JUL 6 2008

ALZ049-050-061800-
BARBOUR-PIKE-
1220 PM CDT SUN JUL 6 2008

...SIGNIFICANT WEATHER ALERT FOR BARBOUR AND PIKE COUNTIES UNTIL 100
PM CDT...

AT 1220 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BOOT HILL TO 7 MILES
NORTHEAST OF BULLOCK...OR ALONG A LINE EXTENDING FROM 14 MILES
NORTHEAST OF BRUNDIDGE TO 8 MILES SOUTH OF GOSHEN...MOVING EAST AT 15
MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MONTICELLO.
  BRUNDIDGE MUNICIPAL AIRPORT.
  BRUNDIDGE.
  TARENTUM.
  HAMILTON CROSSROADS.
  LOUISVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 6, 1:00 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     6 ESE BRUNDIDGE         31.69N 85.72W
07/06/2008                   PIKE               AL   LAW ENFORCEMENT

            POWERLINES DOWNED ALONG STATE HIGHWAY 10 NEAR THE COUNTY
            LINE.

&&

KSUMRALL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:14 PM CDTSevere Thunderstorm WarningBMXFayette, Walker46 min
Jul 6, 8:47 AM CDTAreal Flood AdvisoryBMXGreene, Marengo, Sumter4 hr
Jul 6, 12:41 PM CDTSevere Thunderstorm WarningBMXBarbour, Pike34 min
Jul 6, 4:51 PM CDTAreal Flood AdvisoryBMXRussell3 hr
Jul 6, 5:38 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Jefferson, Shelby3 days
Jul 6, 6:46 PM CDTAreal Flood AdvisoryBMXChambers, Jefferson3 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.